Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (8/9) 
Author Message
 Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (8/9)

role for insulin resistance as a mechanism underlying hyperglycemia. However, in other
case reports glucose dysregulation occurred days or months after the start of olanzapine
and in the presence or absence of weight gain. This would suggest that other mechanisms
are involved. Hence, the choice of appropriate antidiabetic therapy in such cases should
be decided based on the clinical presentation of hyperglycemia. In other case reports,
olanzapine-associated hyperglycemia was controlled with agents such as glyburide and
metformin. Thus, clinicians should be aware that in addition to insulin and glipizide or
glyburide, metformin and the glitazones may be an option. Diet, exercise, and stress
control clearly should be considered for every patient.

Although most published case reports of patients with diabetes appear to be linked with
olanzapine or clozapine, several potential confounders are present. For example, switching
antipsychotic agents is common, and many patients taking olanzapine may have received
other antipsychotic and psychotropic agents in the past. Lithium and valproic acid -- two
common concomitant {*filter*} administered in this population -- have been associated with
hyperglycemia. Thus, without direct comparative studies of various atypical antipsychotic
agents, one cannot conclude that a differential risk exists. On the other hand, the number
of case reports published is probably significantly smaller than the total number of cases
in a given community. In addition, because of the risk of weight gain associated with
olanzapine and clozapine, a detection bias may be present; that is, clinicians may be more
likely to screen for diabetes in these patients. Further, without published, controlled
long-term studies of relevant populations, a causal link between any of these agents and
diabetes cannot be established. Readers must be aware that schizophrenia itself, as well
as many of the older antipsychotic agents, has been associated with an elevated risk of
diabetes. If an association is confirmed, studies will be needed to determine whether
patients must be monitored for diabetes more frequently during antipsychotic therapy and
whether counseling and informed consent should be required before treatment is selected.

Conclusions
At a minimum, patients should be educated about the signs and symptoms of hyperglycemia
and the complications associated with diabetes, including diabetic ketoacidosis.
Pharmacists should play a key role by helping to identify patients at risk, and counseling



Tue, 09 Nov 2004 13:11:30 GMT
 
 [ 1 post ] 

 Relevant Pages 

1. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (1/9)

2. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (2/9)

3. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (3/9)

4. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (5/9)

5. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (4/9)

6. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (7/9)

7. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (6/9)

8. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (9/9)

9. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (1/9)

10. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (2/9)

11. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (3/9)

12. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (5/9)


 
Powered by phpBB® Forum Software